New FDA Alerts on ChantixMay 18, 2008 | Parker Waichman LLP
The US Food and Drug Administration has just approved the Medication Guide on the smoking cessation drug, Chantix, and has issued an alert to highlight changes to the “Warnings and Precautions” section of the full prescribing information regarding serious neuropsychiatric symptoms linked to Chantix. Symptoms include changes in behavior, agitation, depressed mood, suicidal ideation, and both attempted and completed suicide. Many consumer advocates, including the group Public Citizen, want the FDA to go further and highlight the Chantix suicide risk with a black box warning—the agency’s highest safety alert.
Despite this, health officials in the federal government are urging smokers to use Chantix as part of their efforts to stop smoking despite the drug’s association to suicidal thoughts and behavior. And, while the new smoking cessation guidelines, published by the US Public Health Service, do note the Chantix links with suicide and other psychiatric side effects, the Pfizer drug is promoted as the method most likely to help smokers wanting to quit. The new guidelines are creating controversy, not only because of the strong Chantix recommendation, but also because their lead author, Dr. Michael Fiore, has ties to Pfizer.
While some have experienced neuropsychiatric symptoms and events as a result of nicotine withdrawal, some patients taking Chantix who experienced serious neuropsychiatric symptoms and events had not yet stopped smoking. Generally, neuropsychiatric symptoms developed during Chantix treatment; however, in others, symptoms began after stopping Chantix therapy. Chantix, approved in the US in 2006, blocks nicotine receptors to the brain. Chantix is the first such nicotine receptor partial agonist approved by the FDA and was heralded as an alternative to other smoking cessation drugs and nicotine replacement therapy.
The FDA warns that if you or your family or caregiver notice agitation, depressed mood, or changes in behavior not typical for you, or if you have suicidal thoughts or actions, stop taking Chantix immediately and call your doctor. The FDA first informed the public about the possibility of serious neuropsychiatric symptoms last November when information about such symptoms was added to the “Post-Marketing Experience” section of the prescribing information.
As FDA’s review of the problems with Chantix has continued, the FDA states it “appears increasingly likely that there is an association between Chantix and serious neuropsychiatric symptoms.” It was because of this that the FDA requested that Pfizer, the manufacturer of Chantix, elevate the prominence of this safety information.
In the US, 34 Chantix users have reportedly committed suicide. According to an FDA November 20 Early Communication, the agency said that its preliminary assessment revealed that many of the cases reflected new-onset of depressed mood, suicidal ideation, and changes in emotion and behavior within days to weeks of initiating Chantix treatment. The role of Chantix in these cases was not clear, the FDA said, because smoking cessation, with or without treatment, is associated with nicotine withdrawal symptoms and has also been associated with the exacerbation of underlying psychiatric illness; however, not all patients described in these cases had pre-existing psychiatric illness and not all had discontinued smoking.